Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Denver/Boulder, CO

May 15, 2018Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2018, 10:18 PM MDT for Logan County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 10:18 PM MDT (04:18 UTC)
Expired
May 15, 2018, 11:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Logan County, CO

The radar

The Denver radar (KFTG), 156 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:31 PM MDTHAIL 1Sterling, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS55 KBOU 160418
SVRBOU
COC075-160500-
/O.NEW.KBOU.SV.W.0031.180516T0418Z-180516T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1018 PM MDT TUE MAY 15 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Logan County in northeastern Colorado...

* Until 1100 PM MDT.

* At 1018 PM MDT, a severe thunderstorm was located near Atwood, or 5
  miles south of Sterling, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sterling, Fleming, Iliff and Proctor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4049 10319 4059 10327 4088 10296 4068 10273
TIME...MOT...LOC 0418Z 230DEG 20KT 4057 10321 

HAIL...1.75IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
423 
WWUS55 KBOU 160436
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1036 PM MDT TUE MAY 15 2018

COC075-160500-
/O.CON.KBOU.SV.W.0031.000000T0000Z-180516T0500Z/
Logan CO-
1036 PM MDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR CENTRAL LOGAN COUNTY...

At 1034 PM MDT, a severe thunderstorm was located 5 miles southeast
of Sterling, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. Hail the size of quarters was 
         reported in Sterling at 1030 PM. The most intense part of 
         the storm was passing south and east of the city.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sterling, Fleming, Iliff and Proctor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4052 10312 4059 10323 4088 10296 4068 10273
TIME...MOT...LOC 0434Z 226DEG 20KT 4062 10312 

HAIL...1.50IN
WIND...60MPH
 
$$

GIMMESTAD
936 
WWUS55 KBOU 160458
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1058 PM MDT TUE MAY 15 2018

COC075-160508-
/O.EXP.KBOU.SV.W.0031.000000T0000Z-180516T0500Z/
Logan CO-
1058 PM MDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 1100 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and small hail are still possible with this thunderstorm as it 
moves east toward Fleming over the next hour.

LAT...LON 4052 10312 4059 10323 4088 10296 4068 10273
TIME...MOT...LOC 0458Z 230DEG 20KT 4070 10300 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:04 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 15, 8:04 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
804 PM MDT Tue May 15 2018

.UPDATE...
Issued at 756 PM MDT Tue May 15 2018

Storms continue to move across Lincoln county
early this evening, and based on current trends
they should exit the area by 10 pm.  Otherwise
not much else going on. There is a convergence zone
across the Denver metro area but nothing has developed
along it.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue May 15 2018

Convection is pretty slow to develop this afternoon. Coverage is
very limited as well. The ACARS soundings still show a pretty
decent mid level cap. Models have an upper ridge over Colorado
tonight and Wednesday. The flow aloft will be weak southwesterly
tonight and weak westerly on Wednesday. There is weak downward
synoptic scale energy in place both periods. The boundary layer
winds will be normal diurnal patterns overnight and Wednesday. For
moisture, the 40s and low 50F dew points are expected to continue
overnight then dry out quite a bit on Wednesday. There is pretty
decent CAPE around this evening for the plains and foothills, with
somewhat less on Wednesday. Models have fairly decent measurable
rainfall over the plains this evening into overnight, with almost
nothing on Wednesday. For pops, will lower them form current
numbers this evneing/overnight based on current trends and mid
level stability in place. Will go with very little to no pops on
Wednesday. For temperatures, Wednesday highs should be 2-4 C warm
then this afternoon's.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM MDT Tue May 15 2018

Models still disagreeing on convective activity Wednesday
evening. Upper ridge axis passing overhead may be enough to limit
the chances. NAM keeps high pressure pushing in through all the
plains, where GFS and EC have a surface trough forming and pushing
east over the plains, enough to mix the atmosphere with slightly
warmer temperatures. For now, will have a small area over the far
northeast plains as well as over Lincoln County where a ribbon of
higher theta-e is progged to exist for a slight chance of storms.

Southeasterly low level flow will increase Thursday as an upper
low moves into the Great Basin and southwesterly flow aloft
increases. Deeper moisture will move up in the southeast flow and
will combine with warmer temperatures due to warm advection in
southwest flow aloft to bring much higher CAPE values to the
eastern plains. Values of over 2000 J/kg will likely be seen over
the northeast corner Thursday afternoon into evening along with Bulk
shear values of near 35 knots. Strong to potentially severe
strength storms will likely occur east of a line from Sterling
down to Limon, with strong winds and hail the main threats. Heavy
rain will also be a threat as PW values jump to over an 1.25
inches by early evening.

On Friday, the upper low will swing into western Colorado, while a
strong cold front pushes down from the northern Rockies and Great
Plains. NAM and GFS agree on the front pushing through our area by
noon on Friday, with upslope flow deepening as 700 and 500 mb flow
turns easterly. Precipitation will likely change from showers to
stratiform near and against the foothills, but areas further east
may still stay warm enough for convective activity. This will all
depend on the timing of the front, so will at least keep a slight
chance of thunder in the forecast for all the plains. With the
deeper upslope staying in place longer in the GFS than EC, GFS is
producing 1 to 3 inches of rain in 24 hours, favoring the northern
state border...however the EC is much less impressed with one
quarter to one half inch, but it has only about 6 hours of upslope
and not as deep of a system. Will at least put likely PoPs in the
forecast for the northern foothills and urban corridor Friday
afternoon through early Saturday morning. Snow levels are expected
to drop down to near 10kft by Saturday morning then continue to
drop through the day. The northern foothills may even see snow
coming down to near 9000 feet.

In a post frontal airmass Saturday, and with cool temperatures in
the 50s over the plains being kept in place by the high surface
pressure, will likely only see stratiform rain, have removed any
mention of thunder. The mountains may still see some potential
however in continued southwesterly flow as an upper trough pattern
still remains over the Great Basin. Again, snow may be found over
the northern mountains and foothills between 9k-10kft.

Sunday through Tuesday will feature a warming trend as another
upper low moves onshore from the Pacific and into the Great Basin.
Afternoon shower and thunderstorms are expected to increase Sunday
and Monday, then depending on the speed and strength of the upper
low and upper ridge right ahead of it, Tuesday may be dry as the
GFS portrays or still convective as the EC portrays.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 756 PM MDT Tue May 15 2018

Winds should continue mainly southerly overnight.  There
is a boundary over the Denver metro area but nothing has
developed along, so threat of tstm activity appears to be
done.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...RJK
LONG TERM...Kriederman
AVIATION...RPK
Hazardous weather outlook, May 15, 11:23 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1123 AM MDT Tue May 15 2018

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1123 AM MDT Tue May 15 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong thunderstorms are expected this afternoon and evening with
a few getting to severe levels possible. The threat of severe
weather today is greatest from the Denver area east to Limon from
3 PM to 8 PM. The main threat will be hail up to an inch in
diameter. Rainfall rates as high as 1 inch per half hour are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated showers and thunderstorms will be possible Wednesday
afternoon and evening. Some storms could produce heavy rain and
hail. Stronger and more widespread storms will then be possible
Thursday afternoon with a chance of severe storms. The main
threat on Thursday will be large hail and heavy rain over the far
eastern plains. Temperatures will increase into the lower 80s
Wednesday and Thursday.

A cold front will push down Friday and bring rain showers with a
slight chance of thunderstorms transitioning more to stratiform
rain. Some heavier rain may be possible along the northern
foothills and urban corridor. Temperatures will fall slightly on
Friday back into the 70s with low 60s possible on Saturday with
rain. Sunday and Monday will see gradually warming temperatures
with a slight chance of showers and thunderstorms each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

In the hours before

Special weather statement, May 15, 4:30 PM MDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Denver CO
430 PM MDT TUE MAY 15 2018

COZ040-041-152315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
430 PM MDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 15 miles southeast of Denver, moving east at
15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Brief heavy rainfall may also cause some standing water
in parking lots and intersections.

Locations impacted include...
Southwestern Aurora, Centennial, Highlands Ranch, Parker, eastern
Littleton, Greenwood Village, Lone Tree, Beverly Hills, Surrey Ridge,
Arapahoe Park and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning will also be possible with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

Motorists should use caution while driving on rain covered roadways.

&&

LAT...LON 3960 10498 3968 10452 3951 10447 3944 10499
TIME...MOT...LOC 2227Z 261DEG 11KT 3957 10474

DANKERS
Special weather statement, May 15, 4:57 PM MDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT TUE MAY 15 2018

COZ041-152345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
457 PM MDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over
Greenland, or 23 miles north of Colorado Springs, moving east at 10
mph.

Half inch hail will be possible with this storm. Wind gusts up to 30
mph can also be expected. Rainfall amounts up to a half inch will be
possible in 30 minutes or less.

Locations impacted include...
Larkspur and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also expected with this storm which will produce
poor visibility, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning will be possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10491 3918 10492 3925 10490 3929 10457
      3913 10456
TIME...MOT...LOC 2253Z 261DEG 10KT 3917 10482

DANKERS
Local storm report, May 15, 5:29 PM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             1 NE ELIZABETH          39.37N 104.59W
05/15/2018  M0.88 INCH       ELBERT             CO   TRAINED SPOTTER

&&
Special weather statement, May 15, 7:00 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Denver CO
700 PM MDT TUE MAY 15 2018

COZ046-160145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
700 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 745 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Limon, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Limon, Arriba, Genoa and Agate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3952 10398 3957 10344 3957 10331 3920 10325
      3914 10384
TIME...MOT...LOC 0059Z 262DEG 27KT 3936 10372

DANKERS
Special weather statement, May 15, 7:53 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Denver CO
753 PM MDT TUE MAY 15 2018

COZ046-047-160245-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
753 PM MDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND LINCOLN
COUNTIES UNTIL 845 PM MDT...

At 753 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Flagler to 14 miles southeast
of Truckton, or along a line extending from 15 miles west of Seibert
to 38 miles northeast of Pueblo. Movement was southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Kutch, Wild Horse
Point and Forder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 10399 3855 10406 3876 10406 3942 10347
      3931 10316 3855 10317 3852 10319
TIME...MOT...LOC 0153Z 313DEG 19KT 3930 10315 3857 10401

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM MDTSpecial Weather StatementBOULincoln45 min
May 15, 7:53 PM MDTSpecial Weather StatementBOULincoln52 min
May 15, 10:52 PM MDTSevere Thunderstorm WarningBOUWeld38 min
May 15, 11:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.